Hail, Union
- When
- March 16, 11:32 PM CST
- Where
- Union County, 1.19 mi NNE of El Dorado
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.216, -92.661
Dime to nickel size hail fell in El Dorado.
A strong closed upper low pressure system ejected northeast through the Oklahoma/Texas Panhandle region during the afternoon and evening hours of March 16th, which helped mix a dry line east across Oklahoma and Texas. Ahead of this dry line, a broad warm and moist sector spread north across the Ark-La-Tex, which allowed for greater instability to overspread into the area ahead of this surface…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong closed upper low pressure system ejected northeast through the Oklahoma/Texas Panhandle region during the afternoon and evening hours of March 16th, which helped mix a dry line east across Oklahoma and Texas. Ahead of this dry line, a broad warm and moist sector spread north across the Ark-La-Tex, which allowed for greater instability to overspread into the area ahead of this surface feature. Upper level disturbances began to eject northeast ahead of this low pressure area, with scattered showers and thunderstorms developing over Southwest Arkansas. One strong storm produced nickel size hail in El Dorado during the late evening hours of the 16th, before additional showers and thunderstorms affected the area during the morning and early afternoon hours of the 17th. Many of these storms remained sub-severe, although isolated severe thunderstorms did down trees in Nashville (Howard County) prior to mid-morning before ending by early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 16, 8:48 PM CST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 948 PM CDT Tue Mar 16 2021 .UPDATE... Continuing to watch a pseudo-warm front designated by slightly higher dewpoints located near or just south of the I-20 Corridor in NE TX to north of MLU continuing to slowly shift northward attm. Isolated supercells earlier during the late afternoon/early evening across NE LA formed along this boundary but have since dissipated. Just in the last hour, isolated convection has redeveloped once again across NW LA east of SHV and also west of SHV. 00z SHV sounding did show weak capping near 10kft and as we go through the remainder of the overnight hours, that CAP should continue to strengthen. 00z NAM output along with latest HRRR suggests that any new convection should remain near or north of the I-20 Corridor later tonight as the pseudo-warm front continues to move northward with the greatest coverage expected across portions of SW and SC AR. Some of this could be strong to severe with large hail being the main threat. After 3 AM towards sunrise, upper forcing should really begin to ramp up near and northwest of the I-30 Corridor of NE TX, SE OK and SW AR with the ejection of the upper trough to our west and while much of this should remain elevated, cannot rule out a large hail, damaging wind threat with this new convection. For the update, did not make much in the way of changes to overnight low temps but did adjust pops based on the latest guidance. Updated forecast already sent...13. && .PREV DISCUSSION... /issued 528 PM CDT Tue Mar 16 2021/ AVIATION... A maritime warm front will continue to lift northward across our airspace tonight and near and north of this boundary, we will continue to see the possibility of isolated to widely scattered thunderstorms. Have inserted VCTS with TEMPO weather remarks through most terminals through the overnight hours. VFR conditions currently prevailing will become MVFR overnight regardless of storm coverage and cannot rule out some IFR ceilings possible closer to sunrise across our. airspace as well. As we go through the day Wednesday, a line of strong to severe thunderstorms will be likely across our NE TX terminal locations mainly during the morning hours with this line of convection moving eastward, impacting SC AR and N LA during the afternoon. Have handled all this with VCTS along with TEMPO weather remarks with the eastward movement of the line. S to SE winds overnight near or less than 10kts will become S to SSW during the day Wednesday with sustained winds of 15 to 20 mph with much higher gusts. Strongest winds will likely be felt across our NE TX terminal locations. Should see a return to VFR conditions by late in the TAF period across our NE TX terminal locations. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 66 78 47 65 / 30 80 0 0 MLU 67 81 48 64 / 30 90 10 0 DEQ 62 76 44 59 / 80 80 10 0 TXK 65 77 48 61 / 60 90 0 0 ELD 64 77 46 61 / 40 90 0 0 TYR 64 74 45 63 / 80 70 0 0 GGG 64 76 45 63 / 60 70 0 0 LFK 66 79 46 67 / 30 80 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 13/13
Hazardous Weather Outlook National Weather Service Shreveport LA 102 PM CDT Tue Mar 16 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-171815- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 102 PM CDT Tue Mar 16 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated thunderstorms will remain possible this afternoon, with the best chances across areas of Northeast and Central Louisiana, along with portions of Deep East Texas. Thunderstorms will increase in coverage and intensity as we head into this evening and through the overnight hours. Large hail and damaging winds will be the main threat, however, a tornado cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorms will increase across the area on Wednesday as a cold front begins to push through the region. Widespread severe thunderstorms capable of producing tornadoes, large hail, and damaging wind gusts are expected. The greatest threat for the strongest storms will be across portions of northwest and north central Louisiana and southwest Arkansas. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will be needed late Tuesday through Wednesday afternoon.
Special Weather Statement
National Weather Service Shreveport LA
640 PM CDT Tue Mar 16 2021
ARZ073-LAZ006-170030-
Union AR-Union LA-
640 PM CDT Tue Mar 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY IN
SOUTH CENTRAL ARKANSAS AND NORTHEASTERN UNION PARISHES UNTIL 730 PM
CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Farmerville, or 12 miles south of Huttig, moving
northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Huttig, Marion, Felsenthal, Cecil, Linville, Litroe and Haile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3298 9208 3297 9207 3295 9208 3278 9218
3285 9235 3318 9217 3316 9217 3317 9215
3316 9211 3312 9212 3311 9214 3307 9213
3307 9211 3303 9211 3303 9209 3300 9207
TIME...MOT...LOC 2340Z 204DEG 28KT 3287 9224
19Special Weather Statement National Weather Service Shreveport LA 1148 PM CDT Tue Mar 16 2021 OKZ077-170530- McCurtain OK- 1148 PM CDT Tue Mar 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCCURTAIN COUNTY UNTIL 1230 AM CDT... At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Broken Bow, or 30 miles west of De Queen, moving north at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Bethel, Battiest, Mount Herman and Sherwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3451 9466 3409 9480 3410 9493 3451 9496 TIME...MOT...LOC 0448Z 188DEG 27KT 3416 9486 13
Special Weather Statement
National Weather Service Shreveport LA
1214 AM CDT Wed Mar 17 2021
ARZ073-170600-
Union AR-
1214 AM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR UNION COUNTY UNTIL 100 AM CDT...
At 1214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Atlanta to 7 miles northeast of
Junction City. Movement was north at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
El Dorado, Smackover, Norphlet, Junction City, Calion, Lisbon,
Lawson, Wesson, Hew Hope, Newell, Marysville, Cairo, Hillsboro, Three
Creeks, Kenova and Catesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3305 9255 3301 9285 3302 9299 3319 9299
3338 9292 3337 9279 3339 9276 3336 9266
3336 9260 3337 9259 3336 9254 3332 9252
3333 9250 3332 9249 3333 9248 3332 9246
3329 9247 3328 9246 3327 9241
TIME...MOT...LOC 0514Z 201DEG 32KT 3305 9295 3309 9262
13The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 05:32 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to nickel size hail fell in El Dorado.
Several trees were blown down in Nashville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939774, 939775.